Clinical Scores
Glasgow Coma Scale (GCS) Calculator
Eye, verbal and motor responses scored 3 to 15; 8 or less usually means the airway needs protecting.
Formula
GCS = Eye Opening (1-4) + Verbal Response (1-5) + Motor Response (1-6)
How it is used
- GCS ≤ 8: "Less than eight, intubate." Indicates failure to protect the airway.
- Always record the breakdown (e.g., E3 V4 M5 = GCS 12) rather than just the total score.
Key points
- A drop in GCS of 2 or more points is considered a significant neurological decline requiring immediate evaluation.
Related one-pagers
- Sepsis and Septic Shock BundleGCS · 13–14 · 10–12 · 6–9 · <6
- DKA and HHSHourly · Glucose, vital signs, GCS (pupils in HHS, children) · Glucose trend; early cerebral edema
- Pediatric Assessment and EmergenciesNeurologic · GCS 10 or less / both pupils fixed · 1 / 2
- Shock Types at a GlanceCardiac arrest modifier: add only if comatose (GCS <9) after the arrest. Current US guidance: norepinephrine first; no routine IABP in MI-related shock.
Related calculators
Practice free in your browser2,150+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.